This is one of those fun posts where I get to explain and clarify that I am not a doctor or trained medical professional and the information contained herein is strictly for entertainment and reference purposes. Although I research things ad nauseam, and try only to quote from reputable and peer-reviewed sources, one can never be too sure. This is why I always say that anything you may be wondering about should always be discussed with your doctor or medial practitioner to ensure you don’t do something or change something that could have a serious impact on your health.
Now that I’ve gotten the pesky disclaimer out of the way, having type-1 Diabetes has meant that I’ve found myself having to consume different medications throughout my life. And a lot of these medications will come labelled with instructions or warning that can be concerning and off-putting. If you’re anything like me, you’ve likely often wondered what some of these labels mean or what happens if you don’t follow the instructions they indicate. This mostly refers to pills, but also apply to some liquid medications and can be prescription or over-the-counter. I’m going to try and address some of the top ones I’ve seen, in this post.
“Take With Food…”
Let’s start with the most basic one, and an instruction that we can find on numerous different types of prescription and over-the-counter medications and supplements. I’ve learned the hard way that when a bottle indicates that certain pills should be taken with food, those instructions should be followed without exception. If you find a label that says “take with food,” this is an indication that there may be components of the pill or medication that will cause severe stomach upset, nausea or heartburn if taken on an empty stomach.
I remember one instance where I had started the habit of taking my daily multivitamin first thing in the morning. This makes sense, right? Since one should be having breakfast during the first hours of their day, it would make sense to take a capsule that needs to be taken with food during breakfast. But on a particular morning, I was running late and I popped a multivitamin and chased it with an energy drink and dashed out the door. I was minutes away from my work destination when I started to feel nauseous. It got back to the point where I began sweating and had to pull into the parking lot of a local business and threw up all over the lot.
The combination of an empty stomach and carbonated drink didn’t sit well (pun intended) and I emptied what little contents were in there, multivitamin included. Most sources I’ve found have stated that so long as you don’t take your medication no more than about 30 minutes prior to eating, it should be fine. And eating something that will adequately coat your stomach and trigger the digestive process is best. This helps your body to absorb and metabolize the medication faster and avoids the embarrassment of bystanders watching you retch all over a parking lot.
“Take On An Empty Stomach…”
Here’s the flip side… Some medications will actually REQUIRE that your stomach be empty when you take them. A supplement my doctor recently prescribed has this instruction on it, and I got curious. What, exactly, happens if your stomach isn’t empty when you take this medication. This one is what prompted this post, actually. According to a post on NHS.uk, “As a general rule, medicines that are supposed to be taken on an empty stomach should be taken about an hour before a meal, or 2 hours after a meal.”
So the big question becomes, what happens if you don’t. Although forgetting to take them on an empty stomach on rare occasions shouldn’t do harm, per se, doing it as a habit could mean that your medication won’t work as intended, could be adversely affected by certain foods or other medication or may even CAUSE adverse affects against other medications. Taking on an empty stomach allows your medication to be absorbed into your system before other foods or medications join the party to potentially screw things up.
According to a post by HealthLine.com (one of my favourite sites), “Generally speaking, it takes about 2 to 4 hours for food to move from your stomach to your small intestine.” This can depend on a variety of factors since, as you all know, every human body is different and one’s metabolism may differ from others. So if you’re starving and need to eat prior to taking these medications, you should wait at least a couple of hours to let your digestion take place, first. These days, I grab the medication that requires an empty stomach as soon as my feet hit the floor in the morning. Then, by the time I’m prepped and at work, I can take my other meds and have a light breakfast. It can be a bit convoluted depending on how busy my day is, but one’s health is worth it, right?
“Do Not Take If Pregnant, Have Diabetes, blah, blah, blah…”
This one kind of pisses me off a bit, because I see it on almost ALL over-the-counter medication, whether it’s sinus or cold meds, nasal spray, multivitamins… you name it! The everyday OTC products that people grab on the fly when they may be feeling down or trying to address a specific condition usually spit this warning out at me, every time. And yes, you should ALWAYS read the information label to anything you consume. That’s YOUR body you’re dumping that stuff into. You should know what’s contained within. But I digress…
According to an article posted in the endocrinology section of Healio‘s website, the issue is that a number of inactive ingredients contained in some of these medications can raise blood pressure or blood glucose by virtue of carbohydrates or even alcohol content. The best example is NyQuil, which includes 10% percent alcohol. Taking these medications without considering their content could mean spikes in blood sugar or raises in blood pressure, both of which can be an issue for someone with Diabetes. Depending on the labelling required by the prevailing health authorities in your respective country, you may not even be made aware of these inactive ingredients.
Just because some of these meds can raise blood sugar, it doesn’t mean you shouldn’t take them, According to an article posted by Everyday Health (Wow, I’m heavy on the links today!), some medications that may affect blood sugars can include corticosteroids, beta-blockers, statins (which I take), Niacin, antipsychotic meds, some antibiotics and certain decongestant meds. If you have a cold and grab a generic, store-brand bottle of cold caplets, you may not be considering that the decongestant may cause a spike in your blood sugars.
All of this is to say that one should be mindful and inform themselves when taking something that may fail to work, affect something else you’re taking or affect your overall blood sugars. If in doubt, speak to your doctor before taking anything. I know that the current state of the world makes accessing one’s doctor a near impossibility (especially for something like a medication consult) but a good alternative is talking to your pharmacist. Although doctors are extremely educated and knowledgeable, pharmacists specialize in the ACTUAL pills and meds you take, and can offer insight into possible substitutions, side effects and more.
And let’s not forget the usual outlying problem, where certain medications may not directly affect insulin itself, but can affect how your body processes and uses insulin. This can be critically important for overall blood sugar control. At the end of the day, be sure to read all information available on the meds you take, consult your doctor or medical practitioner and don’t forget to test your blood sugar regularly. Forewarned is forearmed, so if you know something may cause your blood sugars to spike, you can adjust accordingly. ☯️